Alert archive / Colorado / High Wind Watches in 2017
High Wind Watch 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Mar 22, 2017, 4:18 PM MDT for 4 counties in Colorado. It took effect at Mar 24, 2017, 3:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2017, 4:18 PM MDT (22:18 UTC)
- In effect from
- Mar 24, 2017, 3:00 AM MDT
- Expired
- Mar 23, 2017, 3:38 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535 WWUS75 KBOU 222218 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 418 PM MDT Wed Mar 22 2017 ...High Wind Watch for Palmer Ridge and Lincoln County on Friday... COZ041-046-047-230630- /O.NEW.KBOU.HW.A.0006.170324T1200Z-170325T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Castle Rock, Elbert, Fondis, Kiowa, Larkspur, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, and Punkin Center 418 PM MDT Wed Mar 22 2017 ...HIGH WIND WATCH IN EFFECT FRIDAY... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from Friday morning through Friday afternoon. * TIMING...Strong north winds are expected from Friday morning through later afternoon. * WINDS...North winds at 25 to 40 mph with gusts to 60 mph are possible. * IMPACTS...Very strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles are especially susceptible to sudden and erratic cross winds. * In addition...the strong winds over the Palmer Ridge may be accompany by snow Friday morning. Blowing snow can create significantly reduced visibilities causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
4 follow-up statements
775 WWUS75 KBOU 230550 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1150 PM MDT Wed Mar 22 2017 COZ041-046-047-231800- /O.CON.KBOU.HW.A.0006.170324T1200Z-170325T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Castle Rock, Elbert, Fondis, Kiowa, Larkspur, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, and Punkin Center 1150 PM MDT Wed Mar 22 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * TIMING...Strong north winds are expected from Friday morning through late afternoon. * WINDS...North winds 25 to 40 mph with gusts to 60 mph are possible. * IMPACTS...Very strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles are especially susceptible to sudden and erratic cross winds. * In addition...the strong winds over the Palmer Ridge may be accompany by snow Friday morning. Blowing snow can create significantly reduced visibilities causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
556 WWUS75 KBOU 231044 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 444 AM MDT Thu Mar 23 2017 COZ041-046-231145- /O.CAN.KBOU.HW.A.0006.170324T1200Z-170325T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Including the cities of Castle Rock, Elbert, Fondis, Kiowa, Larkspur, Agate, Hugo, Limon, and Matheson 444 AM MDT Thu Mar 23 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Denver has cancelled the High Wind Watch. The high wind watch has been cancelled and replaced by a Blizzard Watch which will be in effect for late tonight through Friday morning. $$ COZ047-231845- /O.EXT.KBOU.HW.A.0006.170324T0900Z-170325T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 444 AM MDT Thu Mar 23 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * TIMING...Strong north winds are expected from late tonight and will continue through Friday afternoon. * WINDS...North winds 25 to 40 mph with gusts to 70 mph are possible. * IMPACTS...Very strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles are especially susceptible to sudden and erratic cross winds. * In addition...the strong winds over the Palmer Ridge may be accompany by a mix of rain and snow Friday morning. Blowing snow can create significantly reduced visibilities causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
425 WWUS75 KBOU 231807 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1207 PM MDT Thu Mar 23 2017 COZ047-240215- /O.CON.KBOU.HW.A.0006.170324T0900Z-170325T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 1207 PM MDT Thu Mar 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * TIMING...Strong north winds are expected from late tonight and will continue through Friday afternoon. * WINDS...North winds 25 to 40 mph with gusts to 70 mph are possible. * IMPACTS...Very strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles are especially susceptible to sudden and erratic cross winds. * In addition...the strong winds over the Palmer Ridge may be accompany by a mix of rain and snow Friday morning. Blowing snow can create significantly reduced visibilities causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
873 WWUS75 KBOU 232138 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 338 PM MDT Thu Mar 23 2017 ...High Wind Warning for southern Lincoln county late tonight through Friday... COZ047-240545- /O.UPG.KBOU.HW.A.0006.170324T0900Z-170325T0000Z/ /O.NEW.KBOU.HW.W.0009.170324T0900Z-170325T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Karval, Kutch, and Punkin Center 338 PM MDT Thu Mar 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT FRIDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from 3 AM to 6 PM MDT Friday. The High Wind Watch is no longer in effect. * TIMING...Strong north winds are expected from late tonight and will continue through Friday afternoon. * WINDS...North winds 25 to 40 mph with gusts to 60 mph are possible. * IMPACTS...Very strong and gusty winds may cause damage to trees and power lines and disrupt power. Drivers of light weight and high profile vehicles are especially susceptible to sudden and erratic cross winds. * In addition...the strong winds over the Palmer Ridge may be accompany by a mix of rain and snow Friday morning. Blowing snow can create significantly reduced visibilities causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 22, 3:11 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 22, 3:11 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 311 PM MDT Wed Mar 22 2017 A Significant Precipitation Event Looks Likely Thursday Night Through Friday... .SHORT TERM...(This evening through Thursday) Issued at 232 PM MDT Wed Mar 22 2017 Southwest flow aloft will continue through Thursday as a potent Pacific storm moves onshore across Southern California. The storm is currently located near Santa Barbara and will move east across the lower Colorado River Valley tonight. The strongest part of the jet stream will be on the east side of the trough, meaning it shouldn't dig any further south on Thursday. Models have it moving east-northeast into the Four Corners by late Thursday. The storm will advect moisture along southwest flow throughout the day, but with an exceptionally dry atmosphere at the surface and initially aloft, chances of precipitation should hold off until mid-morning Thursday in the mountains, and until Thursday afternoon across the Plains. Temperatures start out warm all areas and any precipitation that falls Thursday should be rain below 9500 feet MSL. QPF should be light through Thursday afternoon and the upslope and synoptic scale lift hold off until later. Very limited instability is available so have not made a mention of thunder, though any precipitation that develops will be showery (brief, widely scattered) in nature. Biggest concern before the significant precipitation kicks in Thursday night will be fire weather. Strong southwest flow aloft will result in lee troughing that kicks east throughout the day. Strong mixing via daytime heating will transport the southwest winds down to the surface, especially the southern half of the CWA. Please see the fire weather discussion below for details. The southwest downslope flow will result in high temperatures in the low 70s despite ample cloud cover throughout the day. .LONG TERM...(Thursday night through Wednesday) Issued at 232 PM MDT Wed Mar 22 2017 Cold front will race down the plains Thursday evening with snow continuing over the mountains and rain showers filling in behind the front over the plains. Model differences on the upper low's position and resulting temperatures, wet bulb zeroes and wind direction is continuing to lower confidence on storm impacts over the elevations below 7000 feet. The NAM continues to be the further south solution, though its last run trended north, and has colder temperatures but also more downsloping over the lee of the divide. With it being the outlier model, did not use much influence in the forecast. Will trend it toward more of the GFS and ECMWF at this point, which shows snow levels closer to 6000 feet by early Friday morning, and has more upslope direction winds. With moderate to strong upward QG values expected to move over the area late Thursday night and into Friday morning, along with some good isentropic lift over the plains will result in good precipitation over most of the area in a short 12-18 hour time frame. QPF amounts of 0.5 to 1.2 inches are expected. Tough issue is the rain/snow line. Looks to lower to around 5500-6000 ft by 6am Friday, but then looks to lower slightly more during the morning to perhaps 5000 feet before rising back up that afternoon...with downsloping and the system kicking out east. The urban corridor, not including the Palmer Divide, will be tricky. All in all, it will be a wet storm, and elevations around 6k-7kft will see heavy wet snow. The warm temps will limit any accumulation of what snow does fall. Also, the northerly winds will likely keep areas of Boulder and northward warmer and therefore more rain chances than snow. The mountains, southern foothills and Palmer Divide above 7000 feet will have a Winter Storm Watch issued for them for the 18 hours between Thursday evening until Friday afternoon where 8 to 15 inches may occur. Precipitation will quickly end from west to east Friday afternoon through Friday evening. Another impact will be the strong winds on the backside of the system, spreading strong northerly winds over the plains Friday with sustained 30 to 45 mph expected. Drier and warmer weather is expected on Saturday. The next system is progged to move across CO midday Sunday so another chance of mountain snow with rain across northeast plains Sunday afternoon/evening. Drier Sunday night into Monday, with another chance of precipitation for the region Monday night through Wednesday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 232 PM MDT Wed Mar 22 2017 VFR conditions through Thursday evening. Winds should come around to the south-southwest at APA and DEN this evening after 02Z or so. Winds will pick up out of the southwest after 14Z on Thursday as a surface trough moves east into the far eastern Plains of Colorado. Winds will be strong and gusty much of the day Thursday at all three TAF sites, but should be strongest at DEN. A strong wind shift to the north will occur a few hours after 00Z Friday, lowing ceilings and increasing precipitation chances. && .FIRE WEATHER... Issued at 232 PM MDT Wed Mar 22 2017 Fuels continue to be exceptionally dry as evidence by several fires that broke out today across the foothills southwest of Denver despite modest winds at the surface. Southwest flow aloft on Thursday will mix down to the surface Thursday afternoon, resulting in strong, gusty winds across the southern half of the Plains and across the southern Foothills. Temperatures will be much above normal with low 70s Plains and near 60 across the foothills. A red flag warning is in effect for Thursday afternoon for winds and low relative humidity across the southern half of the county warning area and along and east of the foothills. Late Thursday night winds will shift to the north and gust over 30 mph, but the good news for fire weather is that the front will also usher in very moist low-level air and dramatically increase the chance of precipitation area-wide Friday. A significant precipitation event with snow above 6000 feet elevation is expected much of Friday. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 6 PM MDT Thursday for COZ216- 239>241-245>247-249. Winter Storm Watch from Thursday evening through Friday morning for COZ033-034-036-041. && SHORT TERM...Schlatter LONG TERM...Kriederman AVIATION...Schlatter FIRE WEATHER...Schlatter
Hazardous weather outlook, Mar 22, 11:05 AM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1105 AM MDT Wed Mar 22 2017 COZ030>051-231715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT Wed Mar 22 2017 ...Red Flag Warning for critical fire weather conditions Thursday afternoon for the southern foothills...Palmer Divide and adjacent plains including Denver and areas east and southeast... ...Rain and snow on the way Thursday night into Friday... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT Today will be warm and breezy in most areas, with low humidity leading to an elevated fire danger in areas west and southwest of Denver. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong southwesterly winds combined with low humidity will bring critical fire weather conditions along the southern foothills, Palmer Divide and over portions of the northeast plains in the afternoon. Rain and snow showers will develop in the mountains Thursday afternoon with a slight chance of some thunderstorms over the northeast plains, strongest closer to the Kansas border. Thursday night through Friday, a storm system is expected to track slowly across Colorado. This system will bring much needed precipitation to the region. Moderate to heavy snow will be possible in the Front Range Mountains, Foothills and Palmer Divide above 6500 feet, with widespread rain or a mix of rain and snow over the northeast plains. The Front Range Mountains east of the Continental Divide and higher foothills could see up to a foot of snowfall by Friday afternoon, with 3 to 6 inches of snow over the Palmer Divide, and periods of moderate to heavy rainfall across the northeastern plains. Precipitation will diminish Friday night with dry and warmer weather on Saturday. The next system could bring another chance of precipitation to the region on Sunday, then drier again Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. Schlatter/Kriederman
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:57 AM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 2 more | 7 hr |
| Mar 22, 10:47 AM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more | 31 hr |
| Mar 22, 3:58 PM MDT | Winter Storm Watch | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more | 24 hr |
Nearby
High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.